New York, 2014

Flash Flooding in New York, June 12 to 13, 2014

June 12 to 13, 2014 · NWS BUF · 4 events in 3 counties and zones

Slow moving thunderstorms dropped between two- and two-and-a-half-inches of rain across parts of the Genesee valley and western southern tier. The torrential rains produced flash flooding with roads inundated with flowing water in parts of Darien, New Albion, Bennington, Conewango and Leon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Slow moving thunderstorms dropped between two- and two-and-a-half-inches of rain across parts of the Genesee valley and western southern tier. The torrential rains produced flash flooding with roads inundated with flowing water in parts of Darien, New Albion, Bennington, Conewango and Leon. In Bennington several residents had to be evacuated by the local Fire Department.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 12, 7:10 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 12, 7:10 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
810 PM EDT THU JUN 12 2014

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL SLOWLY MOVE FROM THE CENTRAL GREAT
LAKES TO NEAR JAMES BAY BY FRIDAY EVENING. SEVERAL PERIODS OF
SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD OF THIS LOW THROUGH
FRIDAY EVENING BEFORE A COLD FRONT SWEEPS ACROSS THE STATE...
ENDING BOTH THE THREAT OF PRECIPITATION AND ALSO LOWERING THE
HUMIDITY. HIGH PRESSURE WILL THEN BRING A DELIGHTFUL WEEKEND TO
THE EASTERN GREAT LAKES REGION.

&&

.NEAR TERM /THROUGH FRIDAY/...
RADAR IMAGERY THIS EVENING SHOWING A RELATIVELY NARROW BUT
PERSISTENT BAND OF SHOWERS AND EMBEDDED THUNDERSTORMS ACROSS WESTERN
NY IN ASSOCIATION WITH A BAND OF LOW LEVEL CONVERGENCE. THIS WILL
VERY SLOWLY DRIFT EAST TOWARDS THE GENESEE VALLEY OVER THE NEXT 4-6
HOURS. GIVEN THE SLOW MOVING NATURE OF THE BAND AND INDIVIDUAL CELLS
TRAINING ALONG IT...THERE IS THE POTENTIAL FOR SIGNIFICANT LOCAL
RAINFALL AND FLOODING WITH THIS. ELSEWHERE IT WILL REMAIN DRY IN
MOST AREAS THROUGH THE EVENING WITH JUST A FEW LIGHTER SHOWERS
ACROSS THE TUG HILL/WESTERN ADIRONDACKS DRIFTING NORTHEAST AWAY FROM
THE REGION.

LATE TONIGHT EXPECT THE BAND OF SHOWERS AND STORMS ACROSS WESTERN NY
TO SLOWLY WEAKEN AS THEY DRIFT TOWARDS THE WESTERN FINGER LAKES WITH
THE FORECAST WEAKENING OF LOW LEVEL CONVERGENCE. A SECONDARY AREA OF
SHOWERS AND EMBEDDED STORMS IS EXPECTED TO DEVELOP ACROSS CENTRAL NY
AND LIFT NORTH INTO THE EASTERN LAKE ONTARIO REGION BY FRIDAY
MORNING AS A VORTICITY MAXIMA AND LOW LEVEL JET PERSIST IN THAT
REGION. THIS AREA OF RAIN WILL PERSIST THROUGH MUCH OF FRIDAY AS THE
SLOW MOVING FORCING REMAINS IN THE VICINITY. THERE WILL CONTINUE TO
BE A LOCAL HEAVY RAIN RISK OF TRAINING STORMS DEVELOP GIVEN HIGH
PWAT ENVIRONMENT. FARTHER WEST...EXPECT COVERAGE TO RAIN SHOWERS TO
BE MUCH MORE SPARSE WITH DAYTIME HEATING ALLOWING A FEW SHOWERS AND
ISOLATED STORMS TO DEVELOP ALONG THE ACTUAL SURFACE COLD FRONT AND
ALSO ALONG ANY LAKE BREEZE CONVERGENCE ZONES WHICH DEVELOP.

TEMPERATURES WILL REMAIN ON THE WARM AND MUGGY SIDE TONIGHT GIVEN
THE CLOUD COVER AND LOW LEVEL MOISTURE. IT WILL REMAIN MUGGY ON
FRIDAY WITH HIGHS IN THE MID TO UPPER 70S IN MOST AREAS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
A COLD FRONT WILL BE IN THE PROCESS OF TRACKING ACROSS THE FORECAST
AREA AS WE OPEN THE WEEKEND FRIDAY EVENING...CLEARING THE EASTERN
EDGE OF THE AREA BY MIDNIGHT. IN ITS WAKE MUCH COOLER AND DRIER AIR
WILL ADVECT ACROSS WESTERN AND NORTH-CENTRAL NEW YORK...DROPPING
TEMPERATURES INTO THE UPPER 40S TO LOWER 50S...WITH SLIGHTLY COOLER
READINGS ACROSS THE HIGHER ELEVATIONS OF THE SOUTHERN TIER AND NORTH
COUNTRY.

EXPECT ABUNDANT SUNSHINE THIS WEEKEND AS HIGH PRESSURE BUILDS ACROSS
THE LOWER GREAT LAKES. NORTHWESTERLY FLOW ON THE LEADING EDGE OF
THIS HIGH WILL ENSURE A SUPPLY OF COOL DRY CANADIAN AIR THAT WILL
YIELD A SINGULARLY PLEASANT DAY WITH HIGHS IN THE LOWER 70S. AS THE
HIGH MOVES OVERHEAD SATURDAY NIGHT...CLEAR SKIES...DRY AIR...AND
LIGHT WINDS WILL GENERATE IDEAL CONDITIONS FOR RADIATIONAL
COOLING...ALLOWING FOR TEMPERATURES TO DROP INTO THE 40S ACROSS MUCH
OF THE FORECAST AREA WITH THE ONLY 50S BEING FOUND NEAR THE LAKE
SHORES. IN ADDITION...PATCHY FOG WILL BE LIKELY IN THE RIVER VALLEYS
OF THE SOUTHERN TIER.

THE FAIR WEATHER WILL CONTINUE THROUGH SUNDAY NIGHT WITH THE NOTABLE
DIFFERENCE BEING A SUBSTANTIAL WARMUP AS THE SURFACE HIGH MOVES TO
THE EAST COAST AND SOUTHERLY FLOW DEVELOPS ACROSS THE AREA.
TEMPERATURES WILL WARM BACK TOWARDS THE 80 DEGREE MARK SUNDAY WHILE BY
SUNDAY NIGHT WE WILL LIKELY BE RUNNING A FULL 15 DEGREES WARMER THAN
SATURDAY NIGHT AS UPPER LEVEL RIDGING CRESTS OVERHEAD AND LOWS ONLY
BOTTOM OUT IN THE LOW TO MID 60S.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
THE FIRST HALF OF THE COMING WEEK WILL BE CHARACTERIZED BY MORE
WARM...MOIST...AND UNSETTLED WEATHER AS SOUTHERLY RETURN FLOW WILL
SEND GULF MOISTURE SURGING ACROSS THE EASTERN UNITED STATES. A
SERIES OF DISTURBANCES WORKING THEIR WAY ACROSS THE TOP OF FLAT
RIDGING OVER THE SOUTHERN U.S. WILL LIKELY WORK TO ENHANCE DIURNAL
CONVECTION THROUGH THE PERIOD.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
A SLOW MOVING BAND OF SHOWERS AND EMBEDDED THUNDERSTORMS ACROSS
WESTERN NY THIS EVENING WILL SLOWLY WORK ITS WAY EAST TOWARDS THE
GENESEE VALLEY OVER THE NEXT 3-5 HOURS AND CONTINUE TO PRODUCE AREAS
OF MVFR WITH LOCAL/BRIEF IFR. THIS SHOULD EVENTUALLY WEAKEN
OVERNIGHT...WITH ADDITIONAL SHOWERS AND SCATTERED STORMS POSSIBLY
DEVELOPING LATE TONIGHT ACROSS CENTRAL NY THEN SPREADING INTO THE
EASTERN LAKE ONTARIO REGION EARLY FRIDAY IN ASSOCIATION WITH
INCREASING CONVERGENCE ALONG AN ADVANCING PRE-FRONTAL TROUGH AND LOW
LEVEL JET. THIS TOO WILL PRODUCE AREAS OF MVFR WITH BRIEF IFR.

OUTSIDE OF THE SHOWERS AND STORMS...LOW STRATUS WILL PRODUCE SOME
MVFR CIGS THIS EVENING ACROSS THE HIGHER TERRAIN OF THE INTERIOR
SOUTHERN TIER AND FINGER LAKES. THIS MAY EXPAND AND LOWER LATER
TONIGHT WITH MVFR MOVING INTO THE NIAGARA FRONTIER AND CIGS BECOMING
IFR ACROSS THE HIGHER TERRAIN OF THE SOUTHERN TIER AND WESTERN
FINGER LAKES. THESE LOWER CIGS WILL GRADUALLY IMPROVE TO VFR ON
FRIDAY...FIRST ACROSS THE LOWER ELEVATIONS AND LAST ACROSS HIGHER
TERRAIN.

THE SHOWERS AND SCATTERED THUNDERSTORMS WILL PERSIST ACROSS CENTRAL
NY AND THE NORTH COUNTRY FOR MUCH OF FRIDAY WITH PERIODS OF MVFR AND
BRIEF IFR. FARTHER WEST...A FEW WIDELY SCATTERED SHOWERS OR ISOLATED
THUNDERSTORMS WILL DEVELOP ALONG THE ACTUAL SURFACE COLD FRONT AND
ALSO ALONG ANY LAKE BREEZE BOUNDARIES WHICH DEVELOP...BUT COVERAGE
SHOULD BE MUCH LOWER THAN FARTHER EAST.

OUTLOOK...
SATURDAY THROUGH SUNDAY...VFR.
MONDAY AND TUESDAY...MAINLY VFR WITH SCATTERED SHOWERS AND
THUNDERSTORMS AND ASSOCIATED BRIEF MVFR/IFR.

&&

.MARINE...
SOUTHERLY WINDS TONIGHT WILL AVERAGE 10 TO 15 KNOTS ON THE LAKES. A
COLD FRONT WILL CROSS THE LAKES FRIDAY AND FRIDAY EVENING. BEHIND
THE FRONT...WINDS WILL VEER AROUND TO WESTERLY. THERE WILL BE SOME
RISE TO THE WAVES ON THE LAKES FRIDAY NIGHT AND EARLY SATURDAY
MORNING...BUT THESE WAVES SHOULD REMAIN JUST BELOW SMALL CRAFT
CRITERIA. HIGH PRESSURE WILL BUILD ACROSS THE LAKES FOR THE WEEKEND
WITH FINE BOATING CONDITIONS RETURNING TO THE LAKES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...TMA
NEAR TERM...HITCHCOCK
SHORT TERM...WOOD
LONG TERM...WOOD
AVIATION...HITCHCOCK
MARINE...TMA
Hazardous weather outlook, Jun 12, 3:42 AM EST, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
442 AM EDT THU JUN 12 2014

NYZ001>003-010>013-019>021-085-130845-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
442 AM EDT THU JUN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE REGION WILL REMAIN IN A WARM AND HUMID AIR MASS. THIS MAY
PRODUCE THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS...AND POSSIBLY
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004>008-014-130845-
WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-ONTARIO-
442 AM EDT THU JUN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE REGION WILL REMAIN IN A WARM AND HUMID AIR MASS. THIS MAY
PRODUCE THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS...AND POSSIBLY
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE REGION WILL REMAIN IN A WARM AND HUMID AIR MASS ON FRIDAY. THIS MAY
PRODUCE THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS...AND POSSIBLY
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-130845-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
442 AM EDT THU JUN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

APFFEL

In the hours before

Special weather statement, Jun 12, 4:11 PM EST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
511 PM EDT THU JUN 12 2014

NYZ001-002-010-019-020-085-122230-
CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-NIAGARA NY-ORLEANS NY-
511 PM EDT THU JUN 12 2014

...LINE OF THUNDERSTORMS MOVING INTO WESTERN NY...

* AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES
  WEST OF BUFFALO TO 7 MILES EAST OF CLYMER...AND MOVING NORTHEAST
  AT 30 MPH.

THIS BROKEN LINE OF THUNDERSTORMS WILL MOVE INTO MUCH OF THE FAR
WESTERN END OF THE STATE INCLUDING THE BUFFALO METRO AREA THROUGH
EARLY EVENING.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
HEAVY RAIN WILL RESULT IN A SLOWING OF THE AFTERNOON COMMUTE ONCE
THIS LINE OF STORMS MOVES INTO THE AREA.

LAT...LON 4227 7977 4242 7946 4250 7936 4256 7916
      4270 7905 4278 7886 4294 7892 4300 7903
      4306 7901 4308 7908 4316 7906 4325 7890
      4337 7847 4338 7809 4313 7848 4259 7867
      4200 7924 4199 7976

HITCHCOCK
Special weather statement, Jun 12, 6:03 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
703 PM EDT THU JUN 12 2014

NYZ001-002-010>012-019-020-085-130030-
CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-GENESEE NY-NIAGARA NY-ORLEANS
NY-WYOMING NY-
703 PM EDT THU JUN 12 2014

...LINE OF THUNDERSTORMS SLOWLY CROSSING WESTERN NY...

* AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ALBION TO
  FREWSBURG...AND MOVING NORTHEAST AT 30 MPH. THIS LINE OF STORMS
  WILL IMPACT AREAS FROM JAMESTOWN...BUFFALO AND MEDINA AND ALSO
  SPREAD SLOWLY EAST INTO ALBION...BATAVIA...AND ELLICOTTVILLE
  THROUGH 8 PM.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS IN
SOME LOCATIONS WITH LOCAL RAINFALL AMOUNTS OF OVER AN INCH IN A
SHORT PERIOD OF TIME.

LAT...LON 4252 7932 4256 7916 4270 7905 4278 7886
      4295 7892 4338 7852 4338 7800 4276 7808
      4199 7890 4200 7976

HITCHCOCK

The radar

The Buffalo radar (KBUF), 30 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Genesee

When
June 12, 8:22 PM EST to 10:30 PM EST
Where
Genesee County, 0.22 mi N of Darien to 1.1 mi S of Darien
Cause
Heavy Rain
Property damage
$20,000
Reported by
Department of Highways
Coordinates
42.903, -78.370

Flash Flood, Wyoming

When
June 12, 9:00 PM EST to 10:30 PM EST
Where
Wyoming County, 0.86 mi NE of Bennington to 1.71 mi NNE of Bennington
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.840, -78.390

Flash Flood, Cattaraugus

When
June 12, 9:10 PM EST to June 13, 12:00 AM EST
Where
Cattaraugus County, 0.39 mi W of Conewango to 1.44 mi NW of Leon
Cause
Heavy Rain
Property damage
$50,000
Reported by
Department of Highways
Coordinates
42.230, -79.038

Flash Flood, Cattaraugus

When
June 12, 9:10 PM EST to June 13, 12:00 AM EST
Where
Cattaraugus County, 0.42 mi WSW of Wesley to 2.58 mi WNW of Cattaraugus
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.367, -78.957

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528506, 528507, 528508, 528509.